Viagra Could Double Risk of Hearing Loss

Published May 20, 2010

| Reuters

Is an erection worth becoming hard of hearing?

A new US study suggests men who take Pfizer's Viagra (sildenafil) or similar drugs for erectile dysfunction may double their chances of hearing impairment, bolstering a Food and Drug Administration warning from 2007 about this side effect.

High doses of Viagra have been shown to damage hearing in mice, but until now only a few anecdotal cases had been described in humans.

The study, based on a national sample of American men over 40, found that slightly more than one in six of those who did not take Viagra-like drugs — for instance, Eli Lilly's Cialis — were deaf or hard of hearing.

Among those who took the drugs, however, almost one in three had hearing loss, Gerald McGwin, an epidemiologist at the University of Alabama at Birmingham School of Public Health, told Reuters Health.

Even after accounting for other factors linked to hearing loss, hard-of-hearing men still had twice the odds of taking Viagra, said McGwin, whose findings appear in the journal Archives of Otolaryngology—Head & Neck Surgery.

However, he said, more research is still needed to confirm the findings.

Drug makers already include a "black box" warning about potential hearing loss on these products. But the new results expand on that concern, said Dr. James E. Saunders, an ear doctor with Dartmouth Hitchcock Medical Center in Lebanon, New Hampshire.

"Before the current paper the focus has always been on sudden hearing loss," Saunders, who was not involved in the study, told Reuters Health. "This study suggests that maybe there are small incremental changes that occur over time."

While he noted that the study relied on self-reporting of hearing loss, which has been criticized as inaccurate, he said at this point he would advise patients with hearing loss not to take the drugs.

But for men with normal hearing and erectile dysfunction, comparing a potential side effect to a real problem might tip the scale, he added.

"The few times that I've had that conversation with patients it's kind of a difficult decision," he said.

URL

http://www.foxnews.com/health/2010/05/20/viagra-double-risk-hearing-loss/